Write a review

Restylane Under Both Eyes - Bad Reaction!

I HAVE A QUESTION!! I had Restylane injected...

I HAVE A QUESTION!! I had Restylane injected under both eyes on Oct 4th 2009 in Europe for hollowness.

Approximatly 2 months post procedure I progressivly started developing swelling under both eyes. Now it has been three months and the swelling and bag-like appearance continues underneath both eyes. I am considering Hyaluronidase treatment but do not want to develop a reaction to this either.

My question is: Why am I swollen and what other treatments are available to reduce and remove the swelling. Also will the Hyal, still be effective even though it has been 3 months after the injection of Restylane? Your comments are greatly appreciated. Thank you
Was this review helpful? 5 others found this helpful

Comments (17)

Sort by

I had restylane injected 3 months ago. While spending a vigerous day out in the sun biking I noticed one of my eyes was swollen. That night I notice the other eye was a bit red. Now this morning, under my left eye it's completely swollen - just like right after my injection. It feel almost like the injectable is moving toward my eye. I can't help but think this is all related to the derma filler and my body absorbing it after an intense work-out. I noticed these posts are old but anyone out there having any problems 3 months post injection?
  • Reply
Buxom, please research biofilm infection. This is exactly what happened to me. 3 months after injections, my eyes swelled up, and this continued intermittently. Doctors previously thought that biofilm infections could not be caused by temporary fillers, but it is not true. There are now numerous posts on Real Self from a growing number of people who have experienced such an infection. The treatment is at least six weeks of antibiotics and dissolving the filler. Typically symptoms of a biofilm infection don't show up until at least 2-3 months after injection.
  • Reply
I am having the same problem. Had Restylane injections under eyes, and Botox for crow's feet at the same time two months ago. Now I've developed pronounced swelling and bags under my eyes. My doctor wants to dissolve the Restylane. Some of these posts are two years old. Would love to hear: Did these problems eventually clear up for you? Very concerned.
  • Reply
I am experiencing the same problem. Two months after having Restylane under the eyes (2nd time) and Botox for crow's feet (1st time), I have developed pronounced bags and swelling under my eyes. Some of these posts are two years old. Really want to know if these problems cleared up for anyone who experienced them. Please share!
  • Reply
I had restylane under eyes last year and it has been a disaster and depressing experience. Bags and swelling under eyes, headaches as though I had sinus problems which I never have had. My doctor says he never has had this reaction in others but he needs to read all the blogs of people with the same reactions as I have had. I regret the day I ever had it done. Wish I had just gone ahead and had blephroplasty.
  • Reply
Same thing happened to me. Swelling after two mounth with restylane. Q-med who produce restylane sad the same thing to me, that they never heard before. I think we all with bad reaction want a answer. It is restylane and I am wondering why they dont take this more serious. I still swell after 7 mounth!!!! Is it the protein who binds restylane and I want to know if that breaks down in the body? I seeking answer to.
  • Reply
Sadeye - did you decide if you think the botox might have caused the swollen look under your eyes? What have you decided to do?
  • Reply
No.
  • Reply
Have you thought about having the restylane dissolved with hyaluronidase or are you worried this might make it worse? There is a post on this site (but I can't remember where it is) about the injections from restylane (ie the injections themselves not the product) under the eyes damaging the orbital septum and causing a bruised and swollen appearance some months after the administration of the filler. I think it was in the questions to the doctors. If I find it again, I will post the link. Have you seen any improvement?
  • Reply
I recently went to an ophthalmologist to make sure there was no damage to my eye or some type of weird infection. I came up all clear. She ran a thyroid test because thyroid problems can present as swelling in the eyes. The blood test came back just fine. Today I went to an endodontist to make sure there was no type of deep tooth problem, which was causing the strange swelling. Once again, no problem. I am trying another 5-day pack of steriods to see if that helps. My eyes have been a little better in the past two weeks. I started taking one Clartin a day, but who knows if that is what helped. I go to see another dermatologist in March. She does a lot of work with Restylane, so I thought I would get her opinion. My ENT cautioned against injecting anything into the eye area to dissolve the product. He said I should wait it out.
  • Reply
Oh my gosh. This is the same thing that is happening to me. This was my second injection. I never had a problem the first time, and after this last injection in mid August 2009, things looked great. Two months later, my eyes swelled underneath and look bruised. I have been to several doctors, I had a sinus CT, and no one can find anything wrong. I called Restylane and they have no documented cases like this. Did you ever get this figured out? The only thing that helped was a oral steroids. I was put on a 5 day course for something else and all of a sudden the eyes start getting better. My doctor said he may try me on a longer and stronger steroids course.
  • Reply
Did you also have botox anywhere around your eyes at around the same time you noticed the swelling under your eyes?
  • Reply
The puffy eye bags are from botox, not restylane.
  • Reply
No, I had botox after 2 months and a half but now that u asking me it might be possible that after the Botox in Dec 2009 the bags and swelling got worse under the eyes. Is that related with the Botox??
  • Reply
Yes - I think your problems are with botox and they are not related to restylane. In answer to your original question, it is still possible to dissolve restylane with hyaluronidase months later, but dissolving the filler will not solve a botox issue and I suggest that it will only make things much worse. I made EXACTLY the same mistake and had the restylane under my eyes dissolved, when the puffiness under my eyes was actually caused by botox. I have researched this botox effect extensively and posted all over this website about it. I believe that it is very unlikely that you suddenly developed swelling from restylane under your eyes 2 months after it was administered, and I note that you had botox at exactly the same time as you noticed the under-eye swelling and puffiness. It is no coincidence. If botox is injected into the crows feet area, bunny lines area and especially directly under the lower lashes, it can cause pseudo-herniation of the fat pads under the eyes and cheek ptosis (cheek drop). A strong muscle under the eyes holds the fat pads back and keeps the area under the eyes tight and flat. But paralysing or weakening the lower eye muscle with botox enables the fat pads to bulge forward creating eye bags. There are a few of other physical symptoms that often accompany this botox result and they are most evident on smiling. When the face is at rest, they are not that obvious but the effects are highlighted when the face is 'lifted' to smile and laugh. Do you have any of the following effects after the botox in Dec 09: horizontal wrinkles across the new puffy eye bags - darkening of the circles under your eyes - flattening of your cheeks - a general flattening of your face as if the facial fat has 'dropped' lower than it was before - a strange lift to your face when you smile or laugh including divots on either side of your nose, the appearance of swollen 'chipmunk' cheeks and bunching of skin at the outer corners of your eyes? See Beth F's botox review "Think long and hard about botox as it ruined my face". The review and all of the comments under it provide a full description of all the physical symptoms of this botox effect. Your botox is very new, so your skin would still be tight. Some of these symptoms should be obvious now and some might appear in the next couple of months as the skin loosens up again. I would strongly advise you not to dissolve the restylane. Just monitor your progress and wait it out. Nothing fixes botox gone bad but time. I wish you the best. Let me know if I can help you further. Good luck and keep us updated with your progress. Cheers, K
  • Reply
I have the same thing. Botox first time in crows feet and one under eye 11/2011, botox forhead and crows feet 2/2012, crows feet june/2012 - that's when everything started noticing - bulging and sinking under eyes more wrinkles indents near nose. Does this ever correct.
  • Reply
Did you have botox at the same time as the restylane?
  • Reply